At times, the world of medicine can be affected by miscommunication, which in turn has proven to be detrimental to some patients and even fatal to others. This problem is propagated by way of poorly inscribed and mistakenly interpreted medical abbreviations that lead to misdiagnoses, inaccurate prescriptions and incorrect administration of medical dosages.
Because the expanding world of medicine has become very compartmentalized with new fields of study and specialization, many of the abbreviations and acronyms do not translate from one field to another, from one department to another and from one practitioner to another.
The Corexcel Online Medical Terminology Course is designed to update those currently active in a medical vocation and to prepare future medical professionals to use medical terminology correctly and to be aware of the top abbreviations that are misused — the exact acronyms and abbreviations that, when misused, result in negative outcomes.
The Usual Suspects
In 2004, The Joint Commission Journal on Quality and Patient Safety issued a “Do Not Use” list comprised of the most commonly miswritten and misinterpreted medical abbreviations. At the top of this docket sits the letter “U” which is commonly used to represent “units” yet is frequently mistaken for the number “0.”
An example: In the instance of a doctor prescribing “10U” meaning that the patient should take 10 units per medication interval, the typical misreading would be “100.” This would put the patient in danger of taking a dose that is tenfold the prescribed amount. In the instance of a highly toxic painkiller such as Vicodin or Oxycodone, the results could be lethal.
An Increase in Oversight
As benign as it may seem at face value, unreadable abbreviations and misused acronyms can result in unfortunate outcomes. According to The Joint Commission Journal on Quality and Patient Safety, it is estimated that clerical medication errors account for some 7,000 deaths per year, 81% of the mistakes occurring during the prescribing stage of the medical process.
The source above also reports that doctors are responsible for 78.5% of medical terminology abbreviation errors, with nurses sharing 15.1% of the burden while a mere 6.4% of inaccuracies were penned by pharmaceutical or other staff.
Since doctors have been typecast as scrawlers of hieroglyphics, it may seem that only the most seasoned of nurses can translate. Although these miscommunications are often not the fault of the caregiver, there are cases wherein a fairly routine medical procedure became an emergency situation due to misread abbreviations or poor penmanship. Here are three such instances:
• A doctor prescribed a hydromorphone epidural for a patient, writing the script as “2 µg/mL.” It was then misunderstood by the pharmacist who labeled and prepared the patient’s prescription as “2 mg/mL.” The pattern continued with the attending nurse, who misread the label and subsequently administered a dose with a 1,000-fold variance.
The patient soon experienced difficulty breathing, was intubated and placed on mechanical ventilation along with being given additional pharmacology and chest compressions to mitigate a diminishing cardiac function. The epidural was removed and naloxone was used to reverse the toxic effects.
• An acyclovir treatment was ordered for a 62-year-old patient on hemodialysis. The order read “acyclovir (unknown dose) with HD.” The practitioner who read the order interpreted the “HD” abbreviation as TID — meaning three times daily.
Acyclovir is given intravenously, and then only once daily after hemodialysis taking into consideration the patient’s renal impairment immediately after dialysis. In this case, the patient received three doses over a two-day stretch, resulting in mental deterioration and subsequent death.
• Mid-sternal chest pain in a 53-year-old patient was diagnosed as a gastrointestinal malady. As a result of this assessment, an “MDX/GI” cocktail was prescribed — which is a compound consisting of Xylocaine® (lidocaine), Mylanta® (aluminum hydroxide, magnesium hydroxide, and simethicone) and diclomine.
The patient developed labored breathing followed by respiratory distress, requiring an administration of epinephrine to reverse the symptoms. Although the patient’s allergy to lidocaine was documented, the attending physician and nursing staff were unaware that lidocaine is a key ingredient in the MDX/GI cocktail.
The danger of this abbreviation lies in its ambiguity. Although the “X” stands for lidocaine, it refers to the brand name of the drug (Xylocaine®) rather than the drug itself. Furthermore, the symbol “X” as an abbreviation has nearly a dozen different meanings in the medical vernacular.*
No matter the outcome, each medical terminology error case strongly supports the critical need for an ongoing education in medical terminology and a system that strives toward consistency in usage of medical abbreviations.
Consider the remaining 6,997 cases involving similar situations that were propagated by abbreviations that were either misinterpreted or poorly written. The obvious solution would seem to be to discourage the use of the medical terms most frequently responsible for patient harm, yet doing so in a cohesive way across the breadth of all medical professions has proven to be very difficult.
Because not all practitioners have or are required to comply with a universal set of guidelines where medical abbreviations are concerned, the responsibility by default in affecting clear communication, then falls upon the shoulders of the individual medical practitioner.
Corexcel’s Online Medical Terminology Course empowers aspiring and practicing medical professionals to take control of their role in the chain of communication, be it as an attending physician, nurse, pharmacist or other vocation within the medical community.
Supporting Medical Professionals and Patient Safety
In the wake of rapid medical advancement, diversification of specialties and development of new fields of study, medical professionals can equip themselves with a comprehensive understanding of terminology, abbreviations and the most commonly miswritten and misinterpreted of both. By doing so, the results of poor communication can be diminished.
If you’re looking to strengthen and improve your communication in the medical field, contact Corexcel to learn more about our online medical terminology course. The more you learn about using and identifying the proper medical terms, the more effective and accurate you will be in preventing harm on future patients.
*Brunetti, Luigi, John P. Santell, and Rodney W. Hicks. “The Impact of Abbreviations on Patient Safey.” The Joint Commission Journal on Quality and Patient Safety 33.9 (2007): 576-80. Joint Commission of Accreditation of Healthcare Organizations. Sept.-Oct. 2007. Web. May 2017.